Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 32, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 17, 2004, 4:02 PM EDT for Nassau County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2004, 4:02 PM EDT (20:02 UTC)
- Expired
- Jun 17, 2004, 4:45 PM EDT
- In force
- 43 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Nassau County, NY
The radar
The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 2:35 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
426 WUUS51 KOKX 172002 SVROKX NYC059-172045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 402 PM EDT THU JUN 17 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NASSAU COUNTY IN SOUTHEAST NEW YORK * UNTIL 445 PM EDT * AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BROOKVILLE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HICKSVILLE AND SYOSSET AROUND 410 PM PLAINVIEW AND WOODBURY AROUND 415 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE MANHASSET. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THURSDAY EVENING FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4089 7367 4079 7369 4069 7346 4086 7347 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:15 PM EDT, 47 minutes earlier.
Area forecast discussion, Jun 17, 3:15 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
315 PM EDT THU JUN 17 2004
.SHORT TERM...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL NY/NJ
COUNTIES...EXCEPT SUFFOLK UNTIL 01Z (9 PM EDT). CLUSTERS OF STORMS
OVER EASTERN PA ASSOCIATED WITH LEE TROUGH ARE MOVING INTO MOIST AND
INCREASINGLY UNSTABLE AIR MASS ALONG WITH INCREASING LOW LEVEL SHEAR
OF 20-30KT...WHICH SHOULD BE ENOUGH TO SUPPORT LOCALIZED SEVERE
STORMS CAPABLE OF WIND DAMAGE. LARGE HAIL DOES NOT APPEAR TO BE A
THREAT ATTM WITH MELTING AND WET-BULB ZERO LEVELS UP NEAR 15 KFT.
SEE HYDROLOGY SECTION BELOW FOR DETAILS ON FLOOD POTENTIAL.
&&
.AVIATION...LOOKING AT BRIEF IFR VSBY AND MVFR CIGS AT
KHPN/KBDR/KGON EARLY THIS AFTERNOON AS FIRST CLUSTER OF STORMS MOVES
EAST...THEN AGAIN AT ALL TERMINALS LATE THIS AFTERNOON AND EVENING
WHEN SECOND LINE ARRIVES...AT TERMINALS WEST OF THE HUDSON BETWEEN
20-21Z...IN NYC 21-22Z...THEN CT AND LONG ISLAND TERMINALS BETWEEN
22Z-24Z. HAVE KEPT MVFR CONDITIONS GOING TONIGHT FOLLOWING PASSAGE
OF THESE STORMS...SUBJECT TO AMENDMENT DEPENDING ON FUTURE TRENDS OF
CONVECTION FARTHER BACK ACROSS WESTERN PA ASSOCIATED WITH SURFACE
LOW OVER LAKE ERIE AND MID LEVEL SHORTWAVE. SOME IFR CONDITIONS
POSSIBLE LATE TONIGHT WITH VERY MOIST LOW LEVELS AND LIGHT SOUTHWEST
FLOW...IMPROVING TO VFR BY 12Z FRIDAY AS WINDS TURN WEST.
&&
.HYDROLOGY...
LOOKING FOR MEAN AREAL QPF VALUES AROUND ONE-HALF INCH...HOWEVER
LOCALIZED AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN SLOW MOVING
THUNDERSTORMS THIS EVENING. THIS WILL LIKELY PRODUCE SOME LOCALIZED
FLOODING OF LOW LYING AREAS. WILL MONITOR FLASH FLOOD POTENTIAL
ESPECIALLY FOR COUNTIES JUST NORTH OF NYC...WHERE TRAINING OF CELLS
IS ALREADY OCCURRING ALONG BOUNDARY LAID DOWN BY INITIAL CLUSTER
WHICH MOVED ACROSS ORANGE/ROCKLAND WESTCHESTER EARLIER THIS
AFTERNOON.
&&
.LONG TERM...WESTERLIES REMAIN ACTIVE ACROSS THE NORTHERN HALF OF
THE COUNTRY...WHICH HAS BEEN THE THEME SO FAR DURING THIS WARM
SEASON. THIS WILL RESULT IN A SERIES OF COLD FRONTAL PASSAGES...THE
FIRST OF WHICH OCCURS EARLY SUNDAY MORNING...THEN ANOTHER AROUND MID
WEEK. WEAK WARM ADVECTION MAY TRIGGER SCT SHOWERS/TSTMS
TUE...FOLLOWED BY ADDITIONAL CONVECTION PRECEDING THE COLD FRONT ON
WED. LOOKING FOR TEMPERATURES AT OR NEAR SEASONABLE LEVELS.
&&
.MARINE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM FOR
THE WESTERN COASTAL WATERS AND HARBOR. A COLD FRONT WILL SLOWLY SINK
TOWARD THE AREA THROUGH SATURDAY...WITH AN AREA OF LOW PRESSURE
RIDING ALONG IT TONIGHT AND EARLY FRIDAY. GENERALLY A LIGHT S-SW
FLOW OVER THE WATERS THROUGH EARLY SAT. AFTER COLD FRONTAL PASSAGE
SAT AFTERNOON...A TIGHTER NW GRADIENT DEVELOPS WITH RELATIVELY
STRONG COLD ADVECTION...BUT WINDS AND SEAS SHOULD REMAIN BELOW SCA
CRITERIA ALTHOUGH OCCASIONAL GUSTS TO 25 KT ARE POSSIBLE ON ALL
WATERS SATURDAY EVENING AND SUNDAY MORNING. HIGH PRESSURE BUILDS IN
SUN THROUGH MON WITH MORE TRANQUIL CONDITIONS. SEAS ON THE OCEAN
SHOULD BEGIN TO BUILD ON TUES...WITH AN INCREASING SW FLOW AHEAD OF
ANOTHER COLD FRONT.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT ALL ZONES...
NJZ002>006-011.
NY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT...NYZ067>077.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT NY HARBOR AND
SANDY HOOK TO FIRE ISLAND INLET...ANZ338-355.
&&Hazardous weather outlook, Jun 17, 9:47 AM EDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 947 AM EDT THU JUN 17 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-181000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 947 AM EDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS PLACED THE TRI-STATE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY. A RETREATING WARM FRONT IN CONJUNCTION WITH A MOIST AIRMASS AND DAYTIME HEATING WILL RESULT IN AN INCREASINGLY LESS STABLE ATMOSPHERE. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATER THIS MORNING AND INTO THIS EVENING. LARGE HAIL AND LOCALLY DAMAGING WINDS WILL BE THE MAIN THREAT. IN ADDITION...THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES...WITH SOME LOCALLY HIGHER AMOUNTS. THERE IS THE POSSIBILITY OF SOME MINOR LOCALIZED FLOODING OF LOW LYING AREAS AND PONDING ON ROADS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY...MAINLY DURING THE AFTERNOON AND INTO THE EARLY EVENING. ISOLATED STRONG STORMS ARE POSSIBLE WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 17, 3:17 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 317 PM EDT THU JUN 17 2004 NJZ002>006-011-NYZ067>077-180100- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN WESTCHESTER NY- UNION NJ-WESTERN PASSAIC NJ- 317 PM EDT THU JUN 17 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHEAST NEW JERSEY AND MUCH OF SOUTHEAST NEW YORK UNTIL 9 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 900 PM FOR THE FOLLOWING COUNTIES... IN NORTHEAST NEW JERSEY...BERGEN...ESSEX...HUDSON...PASSAIC AND UNION. IN SOUTHEAST NEW YORK...BRONX...KINGS (BROOKLYN)...NASSAU... NEW YORK (MANHATTAN)...ORANGE...PUTNAM...QUEENS... RICHMOND (STATEN IS.)...ROCKLAND AND WESTCHESTER. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WATCH AREA THIS AFTERNOON AND EARLY THIS EVENING. STRONG WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS FROM THESE STORMS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:21 PM EDT | Special Marine Warning | OKX | 54 min | |
| Jun 17, 4:35 PM EDT | Special Marine Warning | OKX | 55 min | |
| Jun 17, 5:22 PM EDT | Special Marine Warning | OKX | 53 min | |
| Jun 17, 7:40 PM EDT | Flash Flood Warning | OKX | Kings, New York, Queens | 65 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.